A woman in her 70s goes to her doctor.

"My right knee hurts me something awful," she tells him.

"Now, now," the doctor soothes. "I guess you just have to expect that at your age."

"Is that so," snaps the woman. "If that's the case, what happened to my left knee? It's just as old..."

Peter Lamy loves that story. "No patient," says the University of Maryland pharmacy professor, "should ever be satisfied when a physician says 'That's old age,' no matter the symptom."

Lamy, a Ph.D. department chairman at the university's School of Pharmacy and director of Institutional Pharmacy Programs, is a specialist in the effect of drugs on an aging populaton. Too much, he believes, can go wrong and too little attention is being paid by the medical community.

People over 65 currently account for about 11 percent of the population of the U.S. They use, according to the American Geriatrics Society, about one-third of its medications.

A lot of older people take more than one kind of medicine every day. Plus they often take a lot of things that they don't even think of as medication -- antacids, cold and cough medicines, analgesics, vitamins, for example.

And there are too often occasions where those latter over-the-counter medications can interact with certain prescription drugs or the prescription drugs can interact with each other or with something the patient is eating, all or any of which can produce symptoms that some doctors may dismiss as being part and parcel of "old age."

As more and more of us are getting older and older, this state of affairs becomes less and less satisfactory.

People, notes Dr. Lamy, change in many ways as they get older, and their reactions to medicines change as well. He suggests that at least some of the so-called symptoms of aging may well be drug-induced vitamin deficiencies.

Many drugs can induce mental confusion in older patients, or, after years of apparently satisfactory use, a drug-induced vitamin deficiency may produce symptoms, "like apathy, lethargy, restlessness, dizziness... we expect old people to be dizzy, to be somewhat confused. We don't know yet how many of them are affected (in this way) but the potential for underdiagnosis or misdiagnosis is there," Lamy says, "when, indeed, it may be a vitamin deficiency induced by chronic drug use."

Something that drives Lamy right up the wall is to hear someone (often a physician) refer to "drug abuse among the elderly."

"The elderly," he maintains, "do not abuse drugs. It's either the pharmacist who dispenses it or the physician who prescribes it. In never hear older people say 'Give me a pill.' I only hear, 'Why do I have to take so many pills?' We put the elderly into a shady category, with all the other abusers ..."

Here are some suggestions Lamy and his staff have provided for older patients and their families:

Always tell a physician prescribing a new medicine everything else you are taking, down to your Tums.

Try to fill all your prescriptions at the same pharmacy. Many pharmacists now keep computerized records of what drugs their customers are taking. They are the first line of defense against a dangerous interaction.

Be sure that someone close to you knows exactly what medications you are taking. Your family or friends should have the name of someone to call if your behavior or condition changes. Toxic reactions can be arrested, even reversed, if recognized in time.

Take the medicine exactly the way the physician instructs. If you do not understand, ask your pharmacist to go over it with you. If this interferes with your life style or the medicine makes you feel sick, tell your doctor at once.

Lamy also worries about the thoughtlessness of the prescribing physician. He says, "I once asked a group of physicians about a new prescription analgesic that had just come on the market. About 75 percent said they had already prescribed it. I asked them if any of them knew how much it cost. They said, 'What do we need to know that for'..."

What can happen, says Lamy, is that the older patient, unwilling to "bother" the doctor, will simply not take a medicine that costs too much. "One woman stopped taking her hypertension medicine. When she went back for a checkup and her blood pressure was still up, her physician doubled the dose. That would have been an overdose for her. But fortunately she didn't take that either."

Lamy also urges physicians to use common sense. Once at a lecture a man came up to him worried about his father.

"The old man, a Russian immigrant, loved his Borscht and pickled herring. When he was 93, a doctor told him he'd have to give them up. Too much salt. 'That's a risk factor,' the doctor said. The old man stopped eating the soup and the herring, but he didn't like much of anything else and, the worried son said, wasn't eating at all.

"A risk factor," repeats an incredulous Lamy. "At 93?"

"'But what should we do?'" Lamy quotes the son as asking. Lamy's answer? "Get a new doctor."

Peter Lamy and his staff have prepared brochures on medicine and the elderly, how to pick a pharmacist and other useful subjects.

For information write: Elder Ed, School of Pharmacy, University of Maryland at Baltimore, 636 Lombard St. Baltimore, Md. 21201.